Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2017, 5:38 PM EDT for 4 counties in North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 5:38 PM EDT (21:38 UTC)
- Expired
- Sep 1, 2017, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Durham County, NC, Harnett County, NC, Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:21 PM EDT | TSTM WND DMG | 1 Nnw Raleigh, NC | DOWNED TREES FALLING ON POWER LINES/EQUIPMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:49 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
803
WUUS52 KRAH 012138
SVRRAH
NCC063-085-101-183-012245-
/O.NEW.KRAH.SV.W.0202.170901T2138Z-170901T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
538 PM EDT FRI SEP 1 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Harnett County in central North Carolina...
Wake County in central North Carolina...
Northwestern Johnston County in central North Carolina...
Durham County in central North Carolina...
* Until 645 PM EDT
* At 537 PM EDT, a line of severe thunderstorms stretched from south
of Chapel Hill to near Moncure, moving east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Raleigh, Durham, Cary, Lillington, Wake Forest, Garner,
Fuquay-Varina, Clayton, Angier and Rdu International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3607 7868 3602 7855 3591 7835 3538 7858
3538 7905 3545 7904 3558 7892 3561 7899
3585 7891 3587 7891 3587 7900 3609 7897
TIME...MOT...LOC 2137Z 259DEG 39KT 3569 7893
HAIL...1.25IN
WIND...70MPH
$$
BLAES2 follow-up statements
887
WWUS52 KRAH 012218
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
618 PM EDT FRI SEP 1 2017
NCC063-012228-
/O.CAN.KRAH.SV.W.0202.000000T0000Z-170901T2245Z/
Durham NC-
618 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR DURHAM COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3601 7855 3590 7835 3538 7858 3539 7902
3567 7871 3585 7873 3596 7872 3606 7868
TIME...MOT...LOC 2218Z 261DEG 30KT 3574 7847
$$
NCC085-101-183-012245-
/O.CON.KRAH.SV.W.0202.000000T0000Z-170901T2245Z/
Harnett NC-Wake NC-Johnston NC-
618 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN HARNETT...CENTRAL WAKE AND NORTHWESTERN JOHNSTON
COUNTIES...
At 618 PM EDT, a severe thunderstorm was located near Clayton, or 12
miles southeast of Raleigh, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Raleigh, Lillington, Wake Forest, Garner, Fuquay-Varina, Clayton,
Angier, Knightdale, Rolesville and Coats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3601 7855 3590 7835 3538 7858 3539 7902
3567 7871 3585 7873 3596 7872 3606 7868
TIME...MOT...LOC 2218Z 261DEG 30KT 3574 7847
HAIL...0.88IN
WIND...60MPH
$$
BLAES165
WWUS52 KRAH 012241
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
641 PM EDT FRI SEP 1 2017
NCC085-101-183-012250-
/O.EXP.KRAH.SV.W.0202.000000T0000Z-170901T2245Z/
Harnett NC-Wake NC-Johnston NC-
641 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNETT...CENTRAL
WAKE AND NORTHWESTERN JOHNSTON COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3601 7855 3590 7835 3538 7858 3539 7902
3567 7871 3585 7873 3596 7872 3606 7868
TIME...MOT...LOC 2240Z 259DEG 39KT 3578 7819
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:50 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 1, 4:50 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 450 PM EDT Fri Sep 1 2017 .SYNOPSIS... A stalled west to east frontal zone across central NC will lift north as a warm front late tonight as Harvey's remnants track slowly northeast into Ohio Valley. A cold front will move slowly west to east through the area on Saturday. High pressure will build into the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 450 PM Friday... ... There is a enhanced threat of severe storms capable of producing tornadoes mainly in areas just south of the Triad and Triangle areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and Fayetteville...through the evening... ...Widespread rain/clouds should limit severe chances over the Triad and the northern Piedmont and northern Coastal Plain... Stalled frontal boundary that extends NW to SE along a line from Lexington/Davidson Co. to Sanford/Lee Co. to Goldsboro/Wayne Co. is separating an impressive cold air damming regime that features temperatures in the lower 60s and a stiff NELY wind from the equally impressive warm sector that has 4 pm temperatures in the lower 90s. Strengthening southwesterly low to mid-level flow, owing to the NEWD jog of Harvey's remnants into eastern TN/KY is resulting in crazy strong/favorable effective bulk shear of 60 to 70kt that is allowing for discrete supercells to develop across the area. When these cells approach the stalled frontal zone and encounter/interact equally favorable 0-1km helicity values of 200 to 300 ms-2 a quick spin-up of a tornado will be possible in a 10 to 15 mile swath on either side of the stalled frontal zone. Once any storm moves more to far north into the more stable/wedge environment that storms will weaken and become entirely elevated. A prominent squall line has emerged across the western Piedmont and it will progress eastward across central and eastern NC. Strong damaging wind gusts will be possible along this line, mainly south and east of US 64. Linear extrapolation suggests this squall line will largely be east of the area by 03z. Thereafter, waning instability should result in a decrease in both storm intensity and coverage with scattered and mostly sub-severe convection through the remainder of the night. Additionally, storm total QPF of 1-2 inches appears likely, with locally higher amounts, thus any flash flooding will be limited to poor drainage areas such as urban areas. Lows tonight will range from lower 60s NW to lower 70s SE. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 335 PM Friday... Expect precip to lift northeast from central NC into northeast NC and southeast VA during the day Sat as Harvey's remnants weaken and lift northeast into the lower Great Lakes. Expect highs ranging from ~80F north to mid 80s south. Lows should range from the lower/mid 60s in the N/NW to mid/upper 60s SE. -Vincent && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 335 PM Friday... Long range guidance continues to indicate dry conditions will prevail Sun-Mon and perhaps through Tue, with central NC situated at the southern fringe of the westerlies in a relatively dry (albeit slowly modifying) airmass. Expect precipitation chances to markedly increase by mid-week (with heavy rainfall possible) as shortwave energy digs SE through the Upper Midwest/Upper Great Lakes, an upper level trough amplifies along/west of the Appalachians, and moisture advects northeast from the GOMEX into the Carolinas. Expect near normal temperatures early next week with below normal temperatures mid-week as cloud cover and precip chances increase. -Vincent && .AVIATION /18Z Friday through Wednesday/... As of 225 PM Friday... West-east oriented frontal zone will stall south of the Triangle or generally south of Highway 64. IFR to MVFR ceilings are expected to dominate across the northern terminals(KINT,KGSO,KRDU and KRWI) through 12 to 15z Saturday. Meanwhile, KFAY will remain south of this front, with aviation conditions outside of convection, expected to remain VFR. All TAF sites will see multiple rounds of showers and storms this afternoon through around 06z. Severe storms capable of producing damaging thunderstorm winds and an isolated tornado or two is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will decrease in both coverage and intensity after 06z. Stalled front will lift north as a warm front between 06 to 12z. Ceilings in the wake of the front are expected to return to VFR between 13 to 16z. Isolated to widely scattered showers and thunderstorms are expected to re-develop Saturday afternoon, mainly along and east of KRDU. High pressure will build into the area Sunday through early next week as surface high pressure builds over the area. The approach of a cold front from the west late Tuesday night and Wednesday will bring the next chance of showers/storms along with sub VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Vincent LONG TERM...Vincent AVIATION...CBL
Hazardous weather outlook, Sep 1, 2:06 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 206 PM EDT Fri Sep 1 2017 NCZ038>042-073>078-083>086-088-089-021815- Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 206 PM EDT Fri Sep 1 2017 ...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for Tornado Watch 477 in effect until 10 PM EDT this evening. NCZ007>011-021>028-043-021815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Wilson- 206 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Numerous showers and thunderstorms are expected to develop in vicinity of a stalled frontal zone over central North Carolina this afternoon and evening. Although severe weather is unlikely on the cool side of the front near the Virginia border, an isolated severe thunderstorm cannot be entirely ruled out through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
In the hours before
Local storm report, Sep 1, 5:12 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 5 SSW GARNER 35.63N 78.66W
09/01/2017 M1.00 INCH WAKE NC TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ON FELDMAN DRIVE.
&&
KCLocal storm report, Sep 1, 5:16 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 3 N ANGIER 35.56N 78.74W
09/01/2017 E2.75 INCH WAKE NC TRAINED SPOTTER
&&
TCCLocal storm report, Sep 1, 5:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 NE SANFORD 35.49N 79.17W
09/01/2017 LEE NC PUBLIC
NUMEROUS TREES BLOWN DOWN ON NORTH END OF
THE CITY.
&&
TCCLocal storm report, Sep 1, 5:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 3 SSE SANFORD 35.44N 79.17W
09/01/2017 LEE NC TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
TCCLocal storm report, Sep 1, 5:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 1 SSW TRAMWAY 35.41N 79.24W
09/01/2017 LEE NC TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
TCCLocal storm report, Sep 1, 5:36 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 WNW SANFORD 35.48N 79.20W
09/01/2017 LEE NC PUBLIC
TREES DOWN WITH ONE TREE DOWN ON A CAR AND
ANOTHER TREE DOWN ON A HOUSE.
&&
TCCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:59 PM EDT | Special Weather Statement | RAH | Richmond | 31 min |
| Sep 1, 2:16 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 44 min |
| Sep 1, 2:25 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 35 min |
| Sep 1, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 41 min |
| Sep 1, 2:54 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 51 min |
| Sep 1, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 43 min |
| Sep 1, 3:14 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Sep 1, 3:26 PM EDT | Special Weather Statement | RAH | Randolph | 64 min |
| Sep 1, 3:32 PM EDT | Areal Flood Advisory | RAH | Randolph | 118 min |
| Sep 1, 3:44 PM EDT | Special Weather Statement | RAH | Lee | 46 min |
| Sep 1, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 45 min |
| Sep 1, 3:52 PM EDT | Flash Flood Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 3 hr |
| Sep 1, 3:59 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee | 46 min |
| Sep 1, 4:00 PM EDT | Special Weather Statement | RAH | Wilson | 60 min |
| Sep 1, 4:06 PM EDT | Special Weather Statement | RAH | Montgomery | 54 min |
| Sep 1, 4:08 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 67 min |
| Sep 1, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Chatham, Hoke, Lee, Montgomery, Moore and 3 more | 50 min |
| Sep 1, 4:32 PM EDT | Special Weather Statement | RAH | Durham | 58 min |
| Sep 1, 4:36 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Randolph | 114 min |
| Sep 1, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 52 min |
| Sep 1, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 43 min |
| Sep 1, 5:04 PM EDT | Tornado Warning | RAH | Harnett, Johnston, Wake | 26 min |
| Sep 1, 5:14 PM EDT | Tornado Warning | RAH | Hoke, Moore, Richmond, Scotland | 31 min |
| Sep 1, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 44 min |
| Sep 1, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Harnett, Hoke, Lee and 3 more | 41 min |
| Sep 1, 5:24 PM EDT | Tornado Warning | RAH | Hoke, Scotland | 36 min |
| Sep 1, 5:27 PM EDT | Tornado Warning | RAH | Johnston | 48 min |
| Sep 1, 5:42 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Lee, Orange, Wake | 3 hr |
| Sep 1, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 46 min |
| Sep 1, 5:46 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 3 hr |
| Sep 1, 5:57 PM EDT | Tornado Warning | RAH | Hoke, Scotland | 33 min |
| Sep 1, 5:58 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Sep 1, 5:58 PM EDT | Tornado Warning | RAH | Harnett | 27 min |
| Sep 1, 6:08 PM EDT | Flash Flood Warning | RAH | Johnston, Wake | 3 hr |
| Sep 1, 6:09 PM EDT | Special Weather Statement | RAH | Davidson | 66 min |
| Sep 1, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wayne, Wilson | 50 min |
| Sep 1, 6:37 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Sep 1, 6:40 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 50 min |
| Sep 1, 6:53 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 67 min |
| Sep 1, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 45 min |
| Sep 1, 7:36 PM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| Sep 1, 7:52 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 38 min |
| Sep 1, 7:53 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Sep 1, 7:59 PM EDT | Special Weather Statement | RAH | Sampson | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.